Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 110, NWS Jackson, MS

December 17, 2001Bolivar County, Washington County, Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Dec 17, 2001, 1:07 AM CST for Bolivar County, Washington County, Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2001, 1:07 AM CST (07:07 UTC)
Expired
Dec 17, 2001, 4:00 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA, Bolivar County, MS, Washington County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 170709
FFWJAN
ARC003-017-LAC035-067-123-MSC011-151-171000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
107 AM CST MON DEC 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 400 AM CST

* AT 105 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED AN 
EXPANDING AREA OF RAIN AND THUNDERSTORMS MOVING SLOWLY EAST ACROSS 
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND INTO 
NORTHWEST MISSISSIPPI. RAINFALL OF UP TO ONE INCH PER HOUR WILL FALL 
ON SATURATED SOILS...CAUSING RAPID RUN-OFF AND FLASH FLOODING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 3:05 PM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Dec 16, 3:05 PM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST SUN DEC 16 2001

MAIN FORECAST PROBLEM IS SEVERE WEATHER/FLOODING THREAT TONIGHT.
THIN SPOTS/BREAKS IN LOW CLOUDS ACROSS WARM SECTOR HAVE ALLOWED
TEMPERATURES TO WARM TO NEAR 80 DEGREES...AND COMBINED WITH
DEWPOINTS NEAR 70F...CAPES HAVE RISEN TO NEAR 2000 J/KG OVER CENTRAL
LA. APPEARS AS THOUGH EFFECTIVE SURFACE BOUNDARY CURRENTLY HUNG UP
OVER FAR NW ZONES...AND WITH NLY FLOW AT ELD/LLQ AND TEMPS IN LOWER
50S...NOT SURE HOW MUCH FARTHER N IT WILL GET TONIGHT. AS UPPER LOW
OVER TX EJECTS OUT AND SURFACE LOW DEVELOPS TO OUR W...EXPECT SQUALL
LINE TO BECOME ORGANIZED OVER E TX. SQUALL LINE SHOULD BEGIN TO RACE
OUT AHEAD OF FRONT AS 80 KT 500 MB WIND MAXIMUM PUNCHES INTO REGION.
BASED ON THIS AND NCEP SREF MEAN ENSEMBLE FRONTAL POSITIONS EXPECT
LINE PASSAGE MAY BE A FEW HOURS FASTER THAN IMPLIED BY ETA.

EVEN THOUGH ETA SHOWS VERY WEAK CAPES...THIS IS PROBABLY AT
LEAST IN PART DUE TO PROBLEMS WITH CONVECTIVE PARAMETERIZATION.
LOCAL ETA RUNNING AT 5 KM WITHOUT PARAMETERIZATION SHOWS CAPES
INCREASING OVERNIGHT AHEAD OF LINE AS MID LEVEL COOLING OVERPSREADS
REGION WITH CAPES APPROACHING 1000 J/KG. THIS SEEMS REASONABLE WITH
DEWPOINTS IN 65 TO 70 RANGE...AND SHOULD BE ENOUGH INSTABILITY
COMBINED WITH STRONG FORCING/WIND FIELDS TO MAINTAIN WIND DAMAGE
THREAT INTO AT LEAST WRN ZONES OVERNIGHT. SEVERE THREAT SHOULD
DECREASE TO THE E AS INSTABILITY WEAKENS AND BEST FORCING LIFTS OUT
TO THE N. ANY TORNADIC THREAT WOULD SEEM TO BE CONCENTRATED OVER
ARKLAMISS DELTA ZONES CLOSER TO TRACK OF SURFACE LOW AND IN VICINITY
OF BACKED SURFACE FLOW NEAR BOUNDARY. AS FAR AS FLOODING...
INCREASING SPEED OF PRECIPITATION SHOULD RESULT IN DECREASING QPF
AMOUNTS FROM NW TO SE. STILL...NW ZONES LOOK TO GET AN INCH OR TWO
OF MEAN AREAL PRECIPITATION OVERNIGHT. FURTHERMORE...WITH HIGH PW
VALUES COULD SEE HOURLY RATES NEAR 1.5 INCHES...WHICH IS CLOSE TO
FLASH FLOOD GUIDANCE IN NW ZONES WHICH ARE ALREADY SATURATED. HENCE
WILL KEEP WATCH GOING AND EXPAND IT A FEW COUNTIES TO THE SE.

AFTER SYSTEM MOVES THROUGH MON AM...LOW LEVEL THERMAL TROUGH STILL
WELL TO THE WEST SO EXPECT WIDESPREAD POSTFRONTAL LOW CLOUDS. UPPER
TROUGH MOVES ACROSS MON AFTERNOON AND WITH STRONG ISENTROPIC LIFT
DUE TO RISING SURFACES MAY WRING OUT SOME -RA IN NRN ZONES AS THIS
FEATURE PASSES. LOW LEVEL THERMAL TROUGH SHOULD MOVE E OF AREA BY
12Z TUE...RESULTING IN DECREASING CLOUDS MON NIGHT AND SUNSHINE TUE.

THE EXTENDED LOOKS TO BE A VERY LOW CONFIDENCE SITUATION. VERY FAST
FLOW ACROSS PACIFIC MEANS MODELS ARE PICKING UP ON A DIFFERENT
SHORTWAVE EVERY RUN TO BE RESPONSIBLE FOR AMPLIFICATION. UKMET HAS A
MUCH MORE AMPLIFIED SHORT WAVE THAN OTHER MODELS FOR WED/THU. FOR
DAYS 6/7...NCEP GLOBAL MODEL WENT FROM A CUTOFF LOW OVER NRN MEX
WITH A DIGGING NORTHERN STREAM S/WV OVER UPPER MIDWEST FROM 00Z MRF
TO A RAPIDLY MOVING...FULL LATITUDE TROUGH REACHING EAST COAST FROM
12Z AVN. HAVE SOME CONFIDENCE BASED ON ENSEMBLES THAT A SYSTEM OF
SOME SORT WILL AFFECT REGION BY DAYS 6/7. NCEP ACTUALLY LEANING
TOWARD MORE PROGRESSIVE IDEA AND TIMING IN ANY EVENT IS EXTREMELY
DIFFICULT. WILL JUST GO DRY AND SEASONABLE WED THROUGH FRI...CHANCE
OF RAIN SAT/SUN.

THANKS FOR THE COORDINATION BHM AND NEW.

PRELIM NUMBERS
JAN 62/63/40/61 8400
MEI 62/67/40/61 67-0

.JAN...
MS...FLOOD WATCH FOR TONIGHT ZONES 018-019-025-026-034-035-040-041
LA...FLOOD WATCH FOR TONIGHT ZONES 007>009-015
AR...FLOOD WATCH FOR TONIGHT ZONES 074-075

08

In the hours before

Special weather statement, Dec 16, 10:52 PM CST, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1052 PM CST SUN DEC 16 2001

...THUNDERSTORMS...
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN
MISSISSIPPI AFTER MIDNIGHT...AND ACROSS THE STATE DURING THE
MORNING HOURS. SEVERE WEATHER WILL BE POSSIBLE.

DAMAGING...STRAIGHT LINE WINDS IN EXCESS OF 60 TO 70 MPH WILL BE
THE MAIN THREAT ALONG AND NORTHWEST OF A MONTICELLO...TO
FOREST...TO COLUMBUS MISSISSIPPI LINE. A FEW TORNADOES WILL BE
POSSIBLE WITH THE STORMS ALONG AND NORTHWEST OF A FERRIDAY
LOUISIANA...TO YAZOO CITY TO WINONA MISSISSIPPI LINE. THIS
INCLUDES ALL OF THE MISSISSIPPI RIVER DELTA.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS WILL LIKELY BE NEEDED AFTER MIDNIGHT FOR
CENTRAL AND NORTHWEST MISSISSIPPI AND MAY BE NEEDED EARLY MONDAY
MORNING FOR EASTERN MISSISSIPPI.

...FLOODING...
A FLOOD WATCH IS IN EFFECT TONIGHT FOR EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI ALONG
AND NORTHWEST OF A HOLLANDALE...TO GREENWOOD...TO GRENADA LINE.

STRONG STORMS TONIGHT WILL PRODUCE RAINFALL TOTALS NEAR 2 INCHES
IN THE WATCH AREA...WITH A FEW LOCATIONS RECEIVING 3 INCHES. WITH
SOILS ALREADY SATURATED ACROSS THE MISSISSIPPI DELTA...ANY
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING RIVER FLOOD
CONDITIONS. ELSEWHERE...HEAVY RAINFALL DURING THE EARLY MORNING
HOURS MAY CAUSE PONDING ON ROADWAYS MAKING DRIVING CONDITIONS
HAZARDOUS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:42 AM CSTFlash Flood WarningJANHumphreys, Leflore, Sunflower3 hr

Nearby

Flash Flood Warnings in Louisiana, 2001Flash Flood Warnings in Mississippi, 2001Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.